Kansas, 2018

Flash Flooding and Damaging Winds in Kansas, June 19, 2018

June 19, 2018 · NWS TOP · 6 events in 2 counties and zones

A complex of thunderstorms pushed southeast across the CWA producing numerous damaging wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A complex of thunderstorms pushed southeast across the CWA producing numerous damaging wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 19, 5:37 PM CST, 12 minutes earlier.

Area forecast discussion, Jun 19, 5:37 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
637 PM CDT Tue Jun 19 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 311 PM CDT Tue Jun 19 2018

Ongoing showers and thunderstorms from the morning have continued to
move across northeast Kansas this afternoon supported by outflow
boundaries and ample buoyancy.  With PWATS near two inches and slow
storm motion, this convection displayed efficient rain rates with
some areas seeing over an inch and a half an hour.  Even with the
slow movement across northeast Kansas, soils have been so dry that
flash flooding was not observed with afternoon storms.  Did have to
lower some high temperatures today where cloud cover lasted the
longest with highs ranging from the mid 80s in far northeast
Kansas into the 90s in central Kansas. Some scattered storms have
also developed behind this line of storms in north central Kansas
and expect these storms to remain scattered and move north into
Nebraska this evening. If any of these storms do tap into
unmodified air, damaging winds or small hail would be the main
hazards (mainly in north central Kansas).

For tonight, the inverted trough axis currently located across west
central Kansas into north central Kansas will drift into north
central Kansas overnight before stalling out tomorrow.  Storms will
form along this boundary late this afternoon and form into an MCS in
western Kansas propagating eastward towards the CWA.  Short term
guidance has been backing off on the timing for precipitation to
enter north central Kansas with most models entering this area after
10pm.  Over the past couple runs the HRRR has tended to greatly
weaken/dissipate this MCS as it moves into northeast Kansas, but
have continued with PoPs through the early morning to account for
the NAM which brings precipitation across the entirety of northeast
Kansas by early morning.  The main hazards with this MCS would be
damaging wind gusts, with this threat mainly limited to north
central Kansas.  Similar to this afternoon, there is also a threat
for heavy rainfall leading to localized flash flooding.  Have held
off on a flood watch for now due to the scattered nature of storms
later this afternoon and lack of confidence on how storms will hold
together overnight.

Wednesday is another one of the days where what happens in the
morning will impact what evolves during the rest of the day.  The
surface boundary Wednesday afternoon looks to be located across the
CWA with the warm sector generally in central, east central, and
northeast Kansas.  Another day of high CAPE low shear exists and if
storms can form in the afternoon hours near the boundary, there
could be some damaging winds or small hail possible.  Temperatures
tomorrow do look to be slightly cooler with highs in the low to mid-
80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 311 PM CDT Tue Jun 19 2018

The upper trough Wednesday night deepens as it drifts southeast
from eastern Nebraska to eastern Missouri by Thursday night. Any
storms Wednesday/Wednesday night will weaken during the overnight
hours before more chances for precipitation occur Thursday as the
surface low moves east and out of central Plains. With the earlier
passage of the front Wednesday night, temperatures Thursday look
to be cool topping out in the mid to upper 70s. A brief period of
dry weather will occur Friday morning into the afternoon, but from
Friday evening through the end of the period, there look to be
sporadic chances for precipitation across the CWA. Subtle waves in
the flow over central Plains take place over the weekend before a
stronger mid-level trough moves towards Kansas Monday night.
Although temperatures warm up after Thursday and Friday, they tend
to stay near climatology through the weekend only reaching into
the upper 80s by Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 632 PM CDT Tue Jun 19 2018

For the 00Z TAFs, expect area that was previously stabilized due
to earlier in the day convection to remain that way over all
terminals in the near term. Still a range of potential outcomes
for storms to slowly creep into the KMHK terminal as the 06Z time
frame approaches. Have delayed storms until the 05Z time frame.
Timing and coverage of any storms this period is low confidence
though, unfortunately, which also leads to only VCTS mention at
this time. Updates for the overnight period are likely. For now
though, the near term should remain free of immediate aviation
hazards.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Heller
LONG TERM...Heller
AVIATION...Drake
Hazardous weather outlook, Jun 19, 2:18 PM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
318 PM CDT Tue Jun 19 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-202030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
318 PM CDT Tue Jun 19 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There is the potential for severe thunderstorms mainly late
afternoon and this evening in north central Kansas, with the
primary hazard being damaging wind gusts. Locally heavy rainfall
is also possible which could result in flash flooding.

Thunderstorms are also possible overnight with the potential for
some damaging wind gusts with these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few severe storms are possible Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 19, 2:46 PM CST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
346 PM CDT TUE JUN 19 2018

KSZ035-192115-
Dickinson-
346 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON COUNTY UNTIL
415 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Abilene, moving northeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Herington, Enterprise, Hope and Carlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3879 9737 3892 9711 3867 9693 3863 9737
TIME...MOT...LOC 2046Z 232DEG 18KT 3880 9722

Cohen
Special weather statement, Jun 19, 3:21 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
421 PM CDT TUE JUN 19 2018

KSZ008-192145-
Republic-
421 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY
UNTIL 445 PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Jewell, moving northeast at 30 mph. This storm
will enter Republic County around 440 PM CDT.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Courtland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.

LAT...LON 3993 9793 3997 9786 3969 9787 3966 9793
TIME...MOT...LOC 2120Z 227DEG 26KT 3972 9811

Cohen
Special weather statement, Jun 19, 3:46 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
446 PM CDT TUE JUN 19 2018

KSZ008-009-192215-
Republic-Washington-
446 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC AND
NORTHWESTERN WASHINGTON COUNTIES UNTIL 515 PM CDT...

At 445 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairbury to 4 miles southeast of Gilead
to 4 miles southeast of Hebron. Movement was southeast at 20 mph.
This activity may spread southward into far north-central Kansas
through 515 PM CDT.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Narka and Mahaska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.

LAT...LON 4000 9704 3993 9707 3993 9762 4000 9763
TIME...MOT...LOC 2145Z 306DEG 15KT 4015 9714 4009 9737 4013 9751

Cohen

The radar

The Grand Island radar (KUEX), 79 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Republic

When
June 19, 5:49 PM CST to 5:50 PM CST
Where
Republic County, 6.45 mi WNW of New Tabor
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.960, -97.640

Estimated wind gusts of 50 to 60 MPH.

Thunderstorm Wind, Republic

When
June 19, 6:15 PM CST to 6:16 PM CST
Where
Republic County, Scandia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.800, -97.780

Restaurant owner had a door blown off the hinges.

Flash Flood, Republic

When
June 19, 7:40 PM CST to 9:10 PM CST
Where
Republic County, 4.66 mi SSW of Republic to 4.16 mi SSE of Republic
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.860, -97.860

Several inches of water reported over the highway.

Thunderstorm Wind, Cloud

When
June 19, 7:43 PM CST to 7:44 PM CST
Where
Cloud County, 0.53 mi E of Concordia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.570, -97.660

A tree was reported down. The size was unknown.

Thunderstorm Wind, Cloud

When
June 19, 7:59 PM CST to 8:00 PM CST
Where
Cloud County, 3.99 mi WNW of Glasco
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.390, -97.920

Several 3 to 4 inch diameter tree limbs down.

Flash Flood, Republic

When
June 19, 8:05 PM CST to 9:35 PM CST
Where
Republic County, Courtland to 0.5 mi E of Courtland
Cause
Heavy Rain
Reported by
Public
Coordinates
39.780, -97.900

Restaurant owner mentioned some roadways were impassable with several inches over some roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771267, 771269, 771277, 771271, 771274, 771276.